Alert archive / New York / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 170, NWS Binghamton, NY

November 6, 20058 counties in New York; Bradford County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Nov 6, 2005, 3:53 PM EST for 8 counties in New York; Bradford County, Pennsylvania. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 6, 2005, 3:53 PM EST (20:53 UTC)
Expired
Nov 6, 2005, 4:45 PM EST
In force
52 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

Counties Cayuga County, NY, Chemung County, NY, Cortland County, NY, Onondaga County, NY, Schuyler County, NY, Seneca County, NY, Tioga County, NY, Tompkins County, NY, Bradford County, PA

The radar

The Binghamton radar (KBGM), 53 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 6, 12:50 PM ESTTornado WatchSPC5 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.9 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2005-11-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2005-11-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 227 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1265 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
227 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 6, 2:45 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Nov 6, 2:45 PM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
245 PM EST SUN NOV 6 2005

.SHORT TERM (TONIGHT - TUESDAY)...
VERY ACTIVE OVER THE NEAR TERM...WITH SQUALL LINE GETTING READY TO
ENTER OUR WESTERN ZONES AS OF THIS WRITING.  LINES OF
CONVECTION...SOME OF IT SEVERE...WILL PERSIST INTO THE EARLY
EVENING...ALONG AND AHEAD OF INCOMING COLD FRONT.

LATER TONIGHT...FOCUS WILL SHIFT TO MORE SYNOPTIC-SCALE GUSTY WINDS
ACROSS OUR NORTHERN / WESTERN ZONES...AS THE SOUTHERN FRINGES OF
GOOD ISALLOBARIC FORCING AFFECT THIS REGION.  AS A RESULT...WEVE
DECIDED TO HOIST A WIND ADVISORY OVERNIGHT FOR PORTIONS OF THE
FINGER LAKES REGION...THE MOHAWK VALLEY...AND THE SOUTHERN TUG
HILL.  ELSEWHERE...THINGS WILL DRY OUT OVERNIGHT...WITH FAIRLY
BREEZY CONDITIONS.

MONDAY...WINDS WILL GRADUALLY DIMINISH...AS SURFACE HIGH PRESSURE
BUILDS INTO THE REGION.  OTHER THAN PERHAPS A FEW LIGHT SHOWERS OR
SPRINKLES DOWNWIND OF LAKE ONTARIO IN THE FAR NORTH...IT LOOKS DRY
WITH INTERVALS OF SUNSHINE.

BY TUESDAY...A WEAK COOL FRONT IS PROGGED TO SLIP SOUTHEASTWARD
ACROSS NY AND PA.  WE SHOULD SEE AN INCREASE IN CLOUDS WITH THIS
FEATURE...BUT LITTLE OR NO SHOWER ACTIVITY IS EXPECTED.  -MJ

&&

.LONG TERM (TUE NGT-SUN)...
FOLLOWED HPC GUIDANCE AND 12Z GFS THRU THE PERIOD. UPPER LEVEL
PATTERN WILL TREND TWD RIDGING THRU THE PERIOD WITH BRIEF POST
FRONTAL TROFINESS AT THE END OF THE WEEK. LOW PRESSURE SYSTEM MOVES
WELL WEST AND NORTH OF THE FORECAST AREA AROUND MID WEEK, WHICH WILL
SPREAD A CHC FOR SHRA ACROSS THE AREA WEDNESDAY AND THURSDAY WITH
THE ASSOCIATED FRONTS. LATEST GFS BUILDS LARGE SFC HIGH INTO THE
EAST WITH DRY WEATHER FRIDAY THRU SUNDAY. -JL

&&

.AVIATION (06/18Z - 07/18Z)...
A LINE OF SHOWERS AND THUNDERSTORMS ALONG A STRONG COLD FRONT WILL
MOVE THRU THE AREA FROM WEST TO EAST FROM MID AFTERNOON THRU EARLY
EVENING...ROUGHLY 20Z-00Z. GUSTY SOUTH WINDS THIS AFTERNOON UP TO 25
KTS WILL INCREASE AND MAY GUST TO 40KTS OR GREATER AS THE
THUNDERSTORMS MOVE THRU. AFTER THE STORMS PASS, WINDS WILL CONTINUE
TO GUST FROM THE WEST UP TO 35 KTS. THE WINDS WILL TAPER OFF SOME
DURING THE OVERNIGHT THRU MORNING, WITH RANGES OF 15-25KTS EXPECTED.
VFR CEILINGS THIS AFTN WILL LOWER TO MVFR WITH THE LINE OF SHOWERS
AND STORMS...BRIEF IFR IS POSSIBLE DURING HEAVY RAIN WITH THE
STORMS. PERIODS OF BKN-OVC MVFR THIS EVENING AND OVERNIGHT BEFORE
IMPROVING TO SCT-BKN VFR EARLY MONDAY.  -JL

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...TORNADO WATCH UNTIL 6 PM EST FOR
STEUBEN...YATES...CHEMUNG...TIOGA...TOMPKINS...SCHUYLER...CAYUGA...
SENECA...CORTLAND...AND ONONDAGA COUNTIES.  ALSO A WIND ADVISORY IN
EFFECT FROM 9 PM TONIGHT UNTIL 6 AM MONDAY...FOR
STEUBEN...YATES...SCHUYLER...TOMPKINS...SENECA...CAYUGA...ONONDAGA...
CORTLAND...MADISON...AND ONEIDA COUNTIES.
.PA...TORNADO WATCH IN EFFECT UNTIL 6 PM EST FOR BRADFORD COUNTY.
Hazardous weather outlook, Nov 6, 2:39 AM EST, 13 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
239 AM EST SUN NOV 6 2005

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-070745-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
239 AM EST SUN NOV 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
REGION TODAY AND EARLY TONIGHT. A LINE OF THUNDERSTORMS IS EXPECTED
TO MOVE THROUGH NEW YORK AND PENNSYLVANIA THIS AFTERNOON AND
EVENING. THESE THUNDERSTORMS MAY PRODUCE WIND GUSTS IN EXCESS OF
50 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND EVENING.

PADAVONA

In the hours before

Special weather statement, Nov 6, 10:30 AM EST, 5 hours 23 minutes before
SPECIAL WEATHER STATEMENT...UPDATED
NATIONAL WEATHER SERVICE BINGHAMTON NY
1030 AM EST SUN NOV 6 2005

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-062100-
BRADFORD-BROOME-CHEMUNG-CHENANGO-CORTLAND-DELAWARE-LACKAWANNA-
LUZERNE-MADISON-NORTHERN ONEIDA-NORTHERN WAYNE-ONONDAGA-OTSEGO-PIKE-
SCHUYLER-SENECA-SOUTHERN CAYUGA-SOUTHERN ONEIDA-SOUTHERN WAYNE-
STEUBEN-SULLIVAN-SUSQUEHANNA-TIOGA-TOMPKINS-WYOMING-YATES-
1030 AM EST SUN NOV 6 2005

...SEVERE THUNDERSTORMS WITH DAMAGING WINDS ARE EXPECTED THIS
AFTERNOON AND EVENING...

A STRONG COLD FRONT WILL CROSS CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA LATE SUNDAY AFTERNOON AND EVENING, WITH A LINE OF
SHOWERS AND THUNDERSTORMS EXPECTED TO ACCOMPANY AND PRECEDE IT. THE
THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE, WITH WIND
GUSTS OF GREATER THAN 50 MPH.

THE THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE FINGER LAKES AND
CENTRAL SOUTHERN TIER BETWEEN 1 PM AND 3 PM. THE THUNDERSTORMS WILL
AFFECT THE INTERSTATE 81 CORRIDOR BETWEEN 2 PM AND 5 PM, THEN
ADVANCE INTO THE MOHAWK VALLEY, POCONOS, AND CATKSILLS AROUND SUNSET.

BEHIND THE FRONT SUNDAY EVENING, SUSTAINED WINDS OF 20 TO 30 MPH
WILL CONTINUE, WITH GUSTS OF 40 TO 50 MPH POSSIBLE, PARTICULARLY
OVER THE FINGER LAKES, MOHAWK VALLEY, AND SOUTHERN TUG HILL OF
CENTRAL NEW YORK. THE WINDS WILL GRADUALLY SUBSIDE ON MONDAY.

THE HEAVY RAINS OF OCTOBER, COMBINED WITH THE RECENT SNOW AND HIGH
WIND EVENTS, HAVE LIKELY WEAKENED THE ROOT SYSTEMS OF SOME TREES.
THIS WILL ADD TO THE LIKELIHOOD OF DOWNED TREES SUNDAY AND SUNDAY
NIGHT.

THE NATIONAL WEATHER SERVICE IN BINGHAMTON WILL CONTINUE TO
MONITOR THIS SITUATION.  PLEASE STAY TUNED TO NOAA WEATHER RADIO OR
YOUR FAVORITE MEDIA SOURCE FOR LATER STATEMENTS.  YOU MAY ALSO
VISIT OUR WEB SITE AT WEATHER.GOV.

PADAVONA / JUREWICZ
Local storm report, Nov 6, 3:26 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
326 PM EST SUN NOV 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     HAIL             JASPER                  42.12N 77.50W
11/06/2005  0.75 INCH        STEUBEN            NY   AMATEUR RADIO

            ALSO IN CANISTEO

0322 PM     HAIL             BATH                    42.34N 77.32W
11/06/2005  0.75 INCH        STEUBEN            NY   EMERGENCY MNGR

&&

MJC
Local storm report, Nov 6, 3:45 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
345 PM EST SUN NOV 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     BATH                    42.34N 77.32W
11/06/2005                   STEUBEN            NY   COUNTY OFFICIAL

            TREES AND WIRES DOWN

0335 PM     TSTM WND DMG     ADDISON                 42.11N 77.23W
11/06/2005                   STEUBEN            NY   COUNTY OFFICIAL

            TREES AND WIRES DOWN

&&

MJC

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 6, 2:24 PM ESTWind AdvisoryBGMCayuga, Cortland, Madison, Oneida, Onondaga, Schuyler and 4 more8 hr
Nov 6, 2:29 PM ESTSevere Thunderstorm WarningBGMSteuben46 min
Nov 6, 3:13 PM ESTSevere Thunderstorm WarningBGMSchuyler, Steuben, Yates47 min
Nov 6, 4:31 PM ESTSevere Thunderstorm WarningBGMMadison, Oneida59 min
Nov 6, 4:44 PM ESTSevere Thunderstorm WarningBGMBroome, Chenango, Cortland, Otsego, Tioga46 min
Nov 6, 5:28 PM ESTSevere Thunderstorm WarningBGMBroome, Chenango, Delaware, Otsego47 min
Nov 6, 6:09 PM ESTSevere Thunderstorm WarningBGMDelaware, Otsego66 min
Nov 6, 6:43 PM ESTSevere Thunderstorm WarningBGMSullivan62 min
Nov 6, 5:15 PM ESTSevere Thunderstorm WarningBGMLuzerne, Wyoming60 min
Nov 6, 5:56 PM ESTSevere Thunderstorm WarningBGMLackawanna, Wayne64 min
Nov 6, 6:15 PM ESTSevere Thunderstorm WarningBGMLuzerne, Wyoming18 min

Nearby

Severe Thunderstorm Warnings in New York, 2005Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.